0
Abstract: Case Reports |

A NOVEL TREATMENT FOR RECURRENT DIFFUSE ALVEOLAR HEMORRHAGE ASSOCIATED WITH NON-MYELOABLATIVE ALLOGENIC STEM CELL TRANSPLANTATION FREE TO VIEW

Jason M. Elinoff, MD*; Richard Childs, MD; Anthony Suffredini, MD
Author and Funding Information

National Institutes of Health, Critical Care Medicine Department, Bethesda, MD


Chest


Chest. 2008;134(4_MeetingAbstracts):c10003. doi:10.1378/chest.134.4_MeetingAbstracts.c10003
Text Size: A A A
Published online

INTRODUCTION: Diffuse alveolar hemorrhage (DAH) occurs in about 5% of hematopoietic stem cell transplant (HSCT) recipients with a mortality rate of 30 - 70% (1). We describe a patient with recurrent episodes of DAH occurring late in the post-HSCT course.

CASE PRESENTATION: A 14 year old boy with aplastic anemia was treated with a matched-sibling non-myeloablative allogenic HSCT. His post-transplant course was complicated by acute graft-versus-host disease (GVHD) of the gut, skin and eyes as well cyclosporine-associated posterior reversible leukoencephalopathy syndrome. On day 110, he developed abdominal pain and on hospital day 3 underwent a laparoscopic cholecystectomy for acalculous cholecystitis. On post-operative day 1, his oxygen requirement and work of breathing increased and a chest radiograph showed bilateral alveolar infiltrates without effusions (Figure 1). Diuretics and antibiotics were administered. His immunosuppressive regimen consisted of cyclosporine and prednisone. On post-op day 3, he required intubation, a fraction of inspired oxygen (FiO2) of 0.70 with 12 cm of H2O positive-end expiratory pressure (PEEP). He had bloody tracheal secretions with a platelet count of 58,000/αL and a prothrombin time and activated partial thromboplastin time of 24.4 sec and 59.5 sec, respectively. An echocardiogram showed normal left ventricular function and chest computerized tomography showed dense bilateral, centrally-located lung consolidations (Figure 2). Tracheal aspirates were negative for bacterial or fungal pathogens but did reveal hemosiderin-laden macrophages. A presumptive diagnosis of DAH was made and he was treated with platelets, fresh frozen plasma, recombinant factor VIIa (rVIIa) and methylprednisolone (3mg/kg/day). Within 24 hours, his FiO2 was 0.40 with 5 cm of H2O of PEEP and he was extubated (post-op day 7). Repeat chest radiographs showed improvement in his air space disease. The patient subsequently experienced four episodes of hypoxic respiratory failure on post operative days 13, 21, 33 and 39, all consistent with DAH. Each episode followed tapering of methylprednisolone from 3mg/kg to 0.5mg/kg over 7 days. These episodes responded promptly to rVIIa infusion and increases in steroid doses. Bronchoscopy with bronchoalveolar lavage (BAL) was performed during his third episode. Active bleeding was observed in multiple segments bilaterally and the lavage was bloody. BAL cultures were negative for bacterial, fungal or viral pathogens and cytology showed hemosiderin-laden macrophages that stained positive for intracellular iron. Due to the refractory DAH with steroid and rVIIa therapy, two doses of rituximab were given to treat his GVHD and the bleeding resolved without recurrence.

DISCUSSIONS: In the absence of infection, DAH after HSCT may be a manifestation of GVHD resulting from idiopathic lung syndrome, diffuse alveolar damage or capillaritis. Increasing immunosuppression with corticosteroids has been the mainstay of DAH therapy. The unique features of this case are the multiple episodes of DAH that were responsive to rVIIa and the use of rituximab resulting in a successful clinical outcome. Recently, rVIIa has been used successfully in the HSCT population for a variety of hemorrhagic conditions, including DAH (2). Rituximab is an anti-CD20 antibody that has been used to treat refractory GVHD. Animal models suggest a link between severe GVHD and DAH, therefore rituximab may influence the inflammatory process in DAH as well.

CONCLUSION: Diffuse alveolar hemorrhage after HSCT may be treated with rVIIa. In refractory cases, the addition of rituximab to treat a pulmonary manifestation of GVHD, may provide an additional therapeutic approach.

DISCLOSURE: Jason Elinoff, No Financial Disclosure Information; No Product/Research Disclosure Information

Monday, October 27, 2008

4:15 PM - 5:45 PM

References

Afessa B, Tefferi A, Litzow MR, et al. Diffuse alveolar hemorrhage in hematopoietic stem cell transplant recipients.Am J Respir Crit Care Med2002;166:641–645. [CrossRef]
 
Pihusch M, Bacigalupo A, Szer J, et al. Recombinant activated factor VII in the treatment of bleeding complications following hematopoietic stem cell transplantation.J Thromb Haemost2005;3:1935–1944. [CrossRef]
 

Figures

Tables

References

Afessa B, Tefferi A, Litzow MR, et al. Diffuse alveolar hemorrhage in hematopoietic stem cell transplant recipients.Am J Respir Crit Care Med2002;166:641–645. [CrossRef]
 
Pihusch M, Bacigalupo A, Szer J, et al. Recombinant activated factor VII in the treatment of bleeding complications following hematopoietic stem cell transplantation.J Thromb Haemost2005;3:1935–1944. [CrossRef]
 
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543